Oklahoma, 2009

Hail in Oklahoma, May 2, 2009

May 2, 2009 · NWS OUN · 6 events in 5 counties and zones

The front that pushed through Oklahoma on the first remained just south of the Red River. Moisture streaming over the front allowed for thunderstorms to develop during the early morning hours, eventually forming into a large complex.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The front that pushed through Oklahoma on the first remained just south of the Red River. Moisture streaming over the front allowed for thunderstorms to develop during the early morning hours, eventually forming into a large complex. Another area of thunderstorms, with isolated severe thunderstorms, developed during the mid to late afternoon hours as an upper level disturbance moved east out of the Texas panhandle. The second round of thunderstorms was mainly confined to the southeast part of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 2, 3:09 AM CST, 31 minutes earlier.

Area forecast discussion, May 2, 3:09 AM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
409 AM CDT SAT MAY 2 2009

.DISCUSSION...
LITTLE TIME FOR TYPING THIS MORNING WITH RAPID/WIDESPREAD
CONVECTIVE DEVELOPMENT. WAS GOING TO REMOVE NORTHWEST/WESTERN
PORTIONS OF FLASH FLOOD WATCH...BUT WITH NEW DEVELOPMENT NEAR H85
FRONTAL SURFACE...WILL GO AHEAD AND LEAVE WITH ANTECEDENT
CONDITIONS. HEAVIEST RAIN EXPECTED ACROSS CENTRAL AND NORTH-
CENTRAL OKLAHOMA THIS MORNING AND THEN FOCUS SHIFTING
SOUTH/SOUTHEAST LATE TODAY AND TONIGHT AS LARGE SCALE UPPER
FORCING APPROACHES. FLOODING/FLASH FLOODING WILL BE PRIMARY
CONCERNS WITH SECONDARY LARGE HAIL THREAT WITH SUSTAINED STORMS
THROUGH TONIGHT.

LITTLE IF ANY CHANGE MADE TO GFS GRID INITIALIZATIONS / GOING
FORECAST / BEYOND TOMORROW AS GENERAL AGREEMENT OF MEDIUM RANGE
MODELS EXISTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  58  50  62  47 /  90  60  30  20
HOBART OK         58  48  63  46 /  60  60  30  10
WICHITA FALLS TX  67  53  66  50 /  70  80  30  10
GAGE OK           59  45  63  41 /  60  40  40  10
PONCA CITY OK     60  48  63  44 /  80  50  40  20
DURANT OK         69  59  67  53 /  70  90  40  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR OKZ005>008-010>013-
     015>020-022>048-050>052.

TX...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR TXZ083>090.

&&

06/11
Hazardous weather outlook, May 1, 7:18 PM CST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
818 PM CDT FRI MAY 1 2009

OKZ004>048-050>052-TXZ083>090-021200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
818 PM CDT FRI MAY 1 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN NORTH
TEXAS AND PARTS OF OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS SOUTHEAST OF A LINE FROM ERICK... TO ENID...
TO PONCA CITY.

TIMING...
THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE AFTER MIDNIGHT.

IMPACTS...
HAIL TO THE SIZE OF QUARTERS WILL BE THE MAIN CONCERN.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS THROUGH
LATE TONIGHT.

DISCUSSION...
A COLD FRONT... EXTENDING FROM NORTH CENTRAL TEXAS ACROSS SOUTH
CENTRAL AND EASTERN OKLAHOMA FRIDAY EVENING... WILL CONTINUE MOVING
SOUTHEAST AND WILL BE OUT OF THE AREA BY 5 AM. THUNDERSTORMS MAY
REDEVELOP NEAR THE FRONT LATER TONIGHT AS IT MOVES THROUGH
SOUTHEASTERN OKLAHOMA.... BUT IT IS MORE LIKELY THAT A CAP WILL
PREVENT STORM REDEVELOPMENT ALONG THE FRONT.

THE MAIN SEVERE WEATHER CONCERN OVERNIGHT WILL BE THE POSSIBILITY OF
ELEVATED STORMS WITH LARGE HAIL NORTH OF THE FRONT. AT THE
SURFACE... MUCH COOLER AND MORE STABLE AIR HAS OVERSPREAD THE AREA
BEHIND THE COLD FRONT. BUT WARMER AND UNSTABLE AIR ALOFT WILL
CONTINUE TO BE DRAWN NORTHWARD ABOVE THE COOLER SURFACE AIR. THIS
PROCESS WILL RESULT IN SHOWERS AND EMBEDDED THUNDERSTORMS BECOMING
MORE NUMEROUS OVERNIGHT ACROSS WESTERN NORTH TEXAS AND MUCH OF
SOUTHERN... CENTRAL... AND NORTH CENTRAL OKLAHOMA. STRONGER STORMS
COULD PRODUCE HAIL UP TO AROUND AN INCH IN DIAMETER.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAY 2.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL HAS LEFT THE GROUND SATURATED ACROSS PARTS OF THE
AREA. ANY ADDITIONAL HEAVY RAINFALL WILL RESULT IN RAPID RUNOFF AND
POSSIBLE FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT. PLEASE
REFER TO THE LATEST VERSION OF THIS PRODUCT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
AN UPPER-LEVEL TROUGH WILL APPROACH THE SOUTHERN PLAINS FROM THE
WEST OVER THE WEEKEND.  SEVERE THUNDERSTORMS WILL BE POSSIBLE
SATURDAY MAINLY ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS
NEAR A SURFACE FRONT.  AS THE UPPER TROUGH MOVES EAST OF THE
SOUTHERN PLAINS LATE SUNDAY...THE RISK OF SEVERE THUNDERSTORMS AND
HEAVY RAINFALL WILL SUBSIDE AS DRIER AND MORE STABLE AIR MOVES INTO
THE REGION.

OTHER HAZARDOUS WEATHER...
ADDITIONAL HEAVY RAINFALL INTO NEXT WEEK WILL RESULT IN RUNOFF AND
POSSIBLE FLASH FLOODING.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
SATURDAY.

In the hours before

Special weather statement, May 2, 2:40 AM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
340 AM CDT SAT MAY 2 2009

OKZ016-017-022-023-020900-
BLAINE OK-CUSTER OK-CADDO OK-WASHITA OK-
340 AM CDT SAT MAY 2 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...CADDO...CUSTER AND
WASHITA COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES SOUTHWEST OF
WEATHERFORD TO FORT COBB AT 340 AM CDT...MOVING NORTHEAST AT 25 MPH.

TORRENTIAL DOWNPOURS...INTENSE CLOUD TO GROUND LIGHTNING...AND SMALL
HAIL CAN BE EXPECTED.
Special weather statement, May 2, 2:42 AM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
342 AM CDT SAT MAY 2 2009

OKZ014-021-020900-
ROGER MILLS OK-BECKHAM OK-
342 AM CDT SAT MAY 2 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM AND ROGER MILLS
COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 10 MILES SOUTHWEST OF
REYDON TO 7 MILES SOUTHEAST OF SWEETWATER AT 342 AM CDT...MOVING
NORTHEAST AT 25 MPH.

TORRENTIAL DOWNPOURS...INTENSE CLOUD TO GROUND LIGHTNING...AND SMALL
HAIL CAN BE EXPECTED.
Special weather statement, May 2, 3:02 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
402 AM CDT SAT MAY 2 2009

OKZ014-016-021-020915-
ROGER MILLS OK-CUSTER OK-BECKHAM OK-
402 AM CDT SAT MAY 2 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...CUSTER AND ROGER
MILLS COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 6 MILES WEST OF
DEMPSEY TO 3 MILES EAST OF BERLIN AT 402 AM CDT...MOVING NORTHEAST AT
35 MPH.

TORRENTIAL DOWNPOURS...INTENSE CLOUD TO GROUND LIGHTNING...AND SMALL
HAIL CAN BE EXPECTED.
Special weather statement, May 2, 3:15 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
415 AM CDT SAT MAY 2 2009

OKZ016-017-022>024-027-020930-
BLAINE OK-CUSTER OK-CANADIAN OK-CADDO OK-WASHITA OK-GRADY OK-
415 AM CDT SAT MAY 2 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...CADDO...CANADIAN...
CUSTER...GRADY AND WASHITA COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM WEATHERFORD TO 3
MILES SOUTHWEST OF GRACEMONT AT 415 AM CDT...MOVING NORTHEAST AT 20
MPH.

TORRENTIAL DOWNPOURS...INTENSE CLOUD TO GROUND LIGHTNING...AND SMALL
HAIL CAN BE EXPECTED. WIND GUSTS TO 45 MPH ARE ALSO POSSIBLE.
Special weather statement, May 2, 3:15 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
415 AM CDT SAT MAY 2 2009

OKZ014-016-021-020930-
ROGER MILLS OK-CUSTER OK-BECKHAM OK-
415 AM CDT SAT MAY 2 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...CUSTER AND ROGER
MILLS COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3 MILES NORTHWEST OF
DEMPSEY TO 9 MILES SOUTHWEST OF HAMMON AT 416 AM CDT...MOVING
NORTHEAST AT 25 MPH.

TORRENTIAL DOWNPOURS...INTENSE CLOUD TO GROUND LIGHTNING...AND SMALL
HAIL CAN BE EXPECTED.
Special weather statement, May 2, 3:31 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
431 AM CDT SAT MAY 2 2009

OKZ016-017-022>024-027-020945-
BLAINE OK-CUSTER OK-CANADIAN OK-CADDO OK-WASHITA OK-GRADY OK-
431 AM CDT SAT MAY 2 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...CADDO...CANADIAN...
CUSTER...GRADY AND WASHITA COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM WEATHERFORD TO LAKE
CHICKASHA AT 431 AM CDT...MOVING EAST AT 20 MPH.

TORRENTIAL DOWNPOURS...INTENSE CLOUD TO GROUND LIGHTNING...AND SMALL
HAIL CAN BE EXPECTED. WIND GUSTS TO 45 MPH ARE ALSO POSSIBLE.

The radar

The Altus AFB radar (KFDR), 152 km away, was scanning. The volume nearest the first event began at 09:39 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Roger Mills

When
May 2, 3:40 AM CST to 3:42 AM CST
Where
Roger Mills County, Cheyenne
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
35.610, -99.670

Hail, Coal

When
May 2, 7:25 AM CST to 7:27 AM CST
Where
Coal County, 3.97 mi SW of Lehigh
Measured
1 in hail
Reported by
COOP Observer
Coordinates
34.430, -96.270

Hail, Canadian

When
May 2, 10:00 AM CST
Where
Canadian County, 1.74 mi E of Yukon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.495, -97.710

The hail was reported on the east side of town.

Hail, Oklahoma

When
May 2, 10:15 AM CST
Where
Oklahoma County, 1.49 mi N of (Pwa)wiley Post Apt
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
35.551, -97.654

The hail was reported near Wilshire Boulevard and Council Road.

Hail, Oklahoma

When
May 2, 10:34 AM CST to 10:36 AM CST
Where
Oklahoma County, 2.63 mi SW of Edmond
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.624, -97.514

The hail was reported at NW 15Oth Street and Santa Fe Avenue.

Hail, Bryan

When
May 2, 3:56 PM CST to 3:59 PM CST
Where
Bryan County, 4.49 mi SW of Armstrong
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.000, -96.390

Up to nickel-size hail was reported at Highway 70 and Timberline Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170285, 170287, 170290, 170291, 170293, 170306.